Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 27, 2002, 4:38 PM EDT for Marion County, Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 4:38 PM EDT (20:38 UTC)
- Expired
- Jun 27, 2002, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Marion County, FL
The radar
The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:45 PM EDT | Hail 0.88 | Marion Oaks, FL | Nickel sized hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1783 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KJAX 272038 SVRJAX FLC083-272130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 438 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MARION COUNTY IN NORTHERN FLORIDA * UNTIL 530 PM EDT * AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES WEST OF SANTOS...OR ABOUT 7 MILES SOUTH OF OCALA...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT... SANTOS AND BELLEVIEW... SUMMERFIELD... SILVER SPRINGS SHORES AND LAKE WEIR... OCKLAWAHA AND LYNNE... MOSS BLUFF... JUNIPER SPRINGS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. $$ LAT...LON 2921 8222 2895 8223 2893 8154 2924 8156 ZAPPE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:55 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 27, 2:55 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 255 PM EDT THU JUN 27 2002 CURRENTLY...AXIS OF BERMUDA HIGH ACROSS CENTRAL FLORIDA...WITH WEAK SFC TROUGH OFF THE SE GA COAST. WSR 88D WAS INDICATING SHOWERS AND THUNDERSTORMS 250 MB ANALYSIS SHOWED ANTICYCLONE OFFSHORE THE SOUTHEAST U.S. COAST WITH A LOW OFFSHORE THE TEXAS COAST. THE ATMOSPHERE WAS SLOWLY BUT SURELY BEGINNING TO DRY OUT...ESPECIALLY JUST WEST OF THE REGION. HOWEVER...WSR 88D WAS INDICATING SHOWERS AND THUNDERSTORMS SHOWERS AND THUNDERSTORMS ERUPTING ALONG EAST COAST SEABREEZE IN NE FL AND ACROSS MUCH OF CENTRAL FLORIDA WHERE BOTH WEST AND EAST COAST SEABREEZES WERE ACTIVE. PUBLIC...EXPECT A RETURN TO NEAR NORMAL SUMMERTIME PATTERN AS MODELS INDICATING PWS OF 1.8 TO 1.9 AND THE LOW LEVEL BERMUDA RIDGE ACROSS THE FLORIDA. THE RIDGE MOVES NORTH INTO NORTH FLORIDA OVER THE WEEKEND WHICH WILL ENABLE THE EAST COAST SEABREEZE TO MOVE INLAND ACROSS NE FL...BUT REMAIN NEAR THE SE GA COAST. A COLD FRONT STALLS NORTH OF THE AREA SUNDAY WITH WAVES OF LOW PRESSURE MOVING ALONG IT. THIS MAY HELP ENHANCE THE AFTERNOON CONVECTION IN GEORGIA. WILL GO WITH NEAR CLIMO POPS. MARINE...NO HEADLINES. PRELIM AMG BB 072/094 072/094 072 08243 SSI TT 074/088 075/088 075 08353 JAX TT 071/093 072/093 072 08353 SGJ TT 073/089 072/089 072 08453 GNV TT 070/091 070/091 070 08353 OCF TT 071/090 069/090 069 08353= .JAX... .GA...NONE. .FL...NONE. PP
In the hours before
Special weather statement, Jun 27, 12:00 PM EDT, 4 hours 38 minutes before
FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-272100- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1200 PM EDT THU JUN 27 2002 ...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED... A VERY MOIST TROPICAL AIRMASS REMAINS IN PLACE OVER THE REGION AND THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL ARE EXPECTED TO DEVELOP ONCE AGAIN. THE STORM MOTION WILL BE TO THE EAST-SOUTHEAST AT 10 TO 15 MPH. PONDING OF WATER ON ROADWAYS IS LIKELY AS WELL AS POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...AS THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LEVELS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:42 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.